Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2006, 10:27 PM EDT for Kanawha County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2006, 10:27 PM EDT (02:27 UTC)
- Expired
- Jun 22, 2006, 11:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 18 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:55 PM EDT | TSTM WND DMG | Dunbar, WV | TREES DOWN IN DUNBAR AND CROSS LANES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 230227
SVRRLX
WVC039-230300-
/O.NEW.KRLX.SV.W.0129.060623T0227Z-060623T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT THU JUN 22 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANAWHA COUNTY IN WEST VIRGINIA
* UNTIL 1100 PM EDT
* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NITRO...OR ABOUT NEAR TEAYS VALLEY...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUNBAR...
SOUTH CHARLESTON...
CHARLESTON AND SISSONVILLE...
PINCH... ELKVIEW AND CLENDENIN...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
3854 8129 3853 8128 3847 8129 3831 8128
3834 8191 3837 8191
$$
102 follow-up statements
000
WWUS51 KRLX 230244
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT THU JUN 22 2006
WVC039-230300-
/O.CON.KRLX.SV.W.0129.000000T0000Z-060623T0300Z/
KANAWHA WV-
1045 PM EDT THU JUN 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR KANAWHA COUNTY...
AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CROSS LANES...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINCH...ELKVIEW AND CLENDENIN
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
3854 8129 3853 8128 3847 8129 3831 8128
3834 8191 3837 8191
$$
10000
WWUS51 KRLX 230259
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT THU JUN 22 2006
WVC039-230309-
/O.EXP.KRLX.SV.W.0129.000000T0000Z-060623T0300Z/
KANAWHA WV-
1059 PM EDT THU JUN 22 2006
...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY EXPIRES AT 1100
PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
3854 8129 3853 8128 3847 8129 3831 8128
3834 8191 3837 8191
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:58 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 22, 7:58 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT THU JUN 22 2006 .AVIATION... LINE OF CONVECTION MOVING INTO THE WESTERN PORTION OF THE CWA AT THIS TIME. LINE IS REMAINING ACTIVE AS OUTFLOW BOUNDARIES CONTINUE TO FIRE CONVECTION IN ADVANCE OF MAIN LINE. THIS TREND IS EXPECTED TO CONTINUE TIL AROUND 06Z...WITH ACTIVITY GRADUALLY TAPERING OVERNIGHT. EXPECT CIGS ACROSS SITES TO DROP INTO MVFR CATEGORIES AS THE BOUNDARY ADVANCES. IN ADDITION...GUSTY OUTFLOW WINDS CAN BE EXPECTED. DYING OVERNIGHT CONVECTION WILL ALSO REINFORCE BOUNDARY LAYER MOISTURE WHICH WILL ALLOW VALLEY FOG TO DEVELOP ALONG THE RIVERS BY DAYBREAK. && .PREV DISCUSSION... /ISSUED 333 PM EDT THU JUN 22 2006/ LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... QUASI-STATIONARY FRONTAL BOUNDARY TO SET UP ACROSS THE FORECAST AREA FRIDAY NIGHT AND LINGER THROUGH THE REMAINDER OF THE EXTENDED PERIOD. MOIST UNSTABLE ATMOSPHERE...COUPLED WITH DYNAMIC FORCING PRODUCED BY CLOSE BAROCLINIC ZONE WILL LEAD TO AN ACTIVE PERIOD OF WEATHER. GFS SUFFERING FROM GRID SCALE FEEDBACK THROUGH ITS SHORT TERM...SO THROUGH 84 HOUR FORECAST UTILIZED THE NAM. BOUNDARY PROGGED TO LINGER INTO THE START OF NEXT WEEK AND GRADUALLY WEAKEN ..WITH CONTINUED CHANCE FOR MAINLY DIURNAL SHOWER ACTIVITY. FOR TEMPS...STAYED CLOSE TO HPC GUIDANCE VALUES. PREV DISCUSSION... /ISSUED 258 PM EDT THU JUN 22 2006/ SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/... GOOD DIVERGENCE ALOFT THIS AFTERNOON WILL KEEP THE THUNDERSTORMS GOING IN THE NW PORTION OF THE CWA UNTIL SUNSET. NE ORIENTATION OF THE FLOW ALOFT SHOULD PUSH THE DIVERGENCE AREA TO THE NE THIS EVENING. FRONTAL BOUNDARY WILL PUSH SE LATER TONIGHT AS WAVE MOVES THROUGH FLOW. BUT...IT WILL TAKE SECOND STRONGER WAVE TO PUSH THE FRONT SOUTH FRIDAY NIGHT INTO SATURDAY. THIS WILL MEAN THE FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER THROUGH THE DAY FRIDAY. EXACT LOCATION OF FRONT WILL MAKE TEMPERATURE FORECAST TRICKY. HAVE KEPT LOW TEMPS UP TONIGHT OHIO RIVER WEST BUT EXPECT FEW CLOUDS EAST. MAX TEMP FORECAST FOR FRIDAY HAVE HELD DOWN TEMPS OHIO RIVER WEST WITH CLOUDS AND PCPN. IN WEST VIRGINIA HAVE PUSHED THE MAX TEMPS IN SW TO NEAR 90. AVIATION... EXPECT CIGS TO REMAIN IN VFR EXCEPT BRIEF MVFR IN THUNDERSTORMS. WITH CONTINUING DRY CONDITIONS AND THE FOCUS OF THE UPPER DIVERGENCE GUIDING THE THUNDERSTORMS TO THE NORTH OF OUR CWA...DO NOT EXPECT MUCH IN THE WAY OF FOG PROBLEMS. NEW TAFS WILL BETTER FOCUS ON FOG TONIGHT AFTER WE SEE WHERE RAIN DOES OCCUR. PREV DISCUSSION... /ISSUED 336 AM EDT THU JUN 22 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR STILL. CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY. OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST PART. STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER TODAY. TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO HAVE NOT DEVIATED MUCH. STILL HAVE GONE A COUPLE DEGREES COOLER ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY. THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS TO LIKELY AS A RESULT ACROSS THAT AREA. IN FACT...OVERNIGHT TONIGHT WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME MUCH NEEDED RAIN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...KMC
Hazardous weather outlook, Jun 22, 4:00 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT THU JUN 22 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 400 AM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM AND UNSTABLE SIDE. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA. TONIGHT...A COLD FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS. THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH THE WEEKEND...AND EARLY NEXT WEEK. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.
In the hours before
Local storm report, Jun 22, 8:33 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL RAVENSWOOD 38.95N 81.76W
06/22/2006 U0.75 INCH JACKSON WV PUBLIC
EVENT OCCURRED BETWEEN
813 PM 06/22/2006 AND 828 PM 06/22/2006
&&Local storm report, Jun 22, 8:43 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG POINT PLEASANT 38.85N 82.13W
06/22/2006 MASON WV FIRE DEPT/RESCUE
TREES DOWN KNOCKING POWER LINES DOWN IN CITY.
&&
PMGLocal storm report, Jun 22, 9:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 3 W CEREDO 38.40N 82.61W
06/22/2006 M0.75 INCH BOYD KY TRAINED SPOTTER
0935 PM HAIL 1 W CEREDO 38.40N 82.57W
06/22/2006 M0.75 INCH WAYNE WV TRAINED SPOTTER
0935 PM HAIL 1 W CEREDO 38.40N 82.57W
06/22/2006 M0.75 INCH WAYNE WV TRAINED SPOTTER
&&
PMGLocal storm report, Jun 22, 9:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 W CEREDO 38.40N 82.57W
06/22/2006 M0.75 INCH WAYNE WV TRAINED SPOTTER
&&
JFCLocal storm report, Jun 22, 10:04 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG SOUTH SHORE 38.72N 82.96W
06/22/2006 GREENUP KY EMERGENCY MNGR
TREES DOWN.
&&
PMGLocal storm report, Jun 22, 10:06 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 PM EDT THU JUN 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 N PORTLAND 39.14N 81.78W
06/22/2006 E0.75 INCH MEIGS OH TRAINED SPOTTER
&&
PMGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 29 min |
| Jun 22, 8:06 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 24 min |
| Jun 22, 8:38 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis | 37 min |
| Jun 22, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 32 min |
| Jun 22, 9:58 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln | 32 min |
| Jun 22, 10:14 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jun 23, 12:50 AM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 25 min |
| Jun 23, 3:36 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 42 min |
| Jun 23, 4:29 AM EDT | Flash Flood Watch | RLX | Barbour, Braxton, Cabell, Calhoun, Doddridge, Gilmer and 13 more | 16 hr |
| Jun 23, 3:07 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 22 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.